Hi Dr. Rassman,
I’m writing you to ask whether significant hair loss over the course of a couple months can be due to just MPB? Last august, I had a nearly full head of hair, but I admit it was a little thin on top. THEN, I started medical school and my hair is now thin both in front (along the hairline) and even more so at the crown. Did the stress, lack of sleep and not-so-great diet I’ve been eating simply exacerbate the balding process, or could there be another problem?
I’ve actually already seen a dermatologist regarding my hair-loss, but he didn’t ask me about the time frame whatsoever, so I figure there’d be no harm in asking you for a second opinion. He recommended I start taking finasteride and using minidoxil daily, which I’ve been doing for about a month now. Excuse my complete lack of medical knowledge on this, but I’m just a first-year, so we haven’t touched upon it yet.
All the best
There was a story I remember learning when I was in medical school, that a few years before I attended one medical student practically lived off of Twinkies and junk food. He developed scurvy from malnutrition. That is an extreme form of poor diet and I will assume your diet is a bit healthier.
With respect to my recommendation, I really do not have one to give you other than to follow your doctor’s advice. You need a medical diagnosis and a treatment plan and someone to follow up with you to see if that treatment plan is working.
In general, stress may accelerate the genetic process, but it is not a direct cause and effect type of relationship. I don’t know how old you are, but it could be quite possible that the timing of your MPB starting is coincidental to the start of your schooling.